Iowa, 2022Drought in Iowa, April 1 to 30, 2022
April 1 to 30, 2022 · NWS FSD · 2 events in 2 counties and zones
Drought conditions continued into April after a winter and early spring of below normal precipitation across portions of northwest Iowa.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions continued into April after a winter and early spring of below normal precipitation across portions of northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 9:37 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 31, 9:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1037 PM CDT Thu Mar 31 2022
.SHORT TERM...(This Evening through Friday)
Issued at 222 PM CDT Thu Mar 31 2022
Clouds continue to diminish and mostly clear skies and lighter winds
are expected late evening into the overnight. The clearing skies and
lighter winds should allow for some cooler low temperatures,
especially across any remaining snow cover. Light southerly flow
will develop overnight but that should not have too much of an
effect on temperatures. Overall lows should be in the 20s, with the
potential for teens over snowpack.
Clouds will be on the increase through the day as a wave approaches
from the west. Forcing in the mid levels will increase in central SD
in the morning then transition eastward through the afternoon. Low
level moisture a bit on the drier side but forcing and moisture
aloft seem like they should be strong enough to support some
rainfall. Overall amounts should be a tenth of an inch or less and
for the mid level band the best chances will be from south central
SD through the mid James Valley closer to highway 14 towards
southwest MN. Another area of forcing will develop across NE in the
mid afternoon and move east into the evening. Fairly strong
southerly flow, especially around 750 mb, looks to drive
precipitation production which should work into parts of northwest
IA late afternoon into the evening. Amounts still fairly light with
this area but maybe a little bit better chance to exceed a tenth of
an inch. The overall effect of this wave will be a cloudy day with
chances for light to occasionally moderate rainfall, but not much in
the way of wind. Highs mostly 45 to 55.
.LONG TERM...(Friday Night through Thursday)
Issued at 222 PM CDT Thu Mar 31 2022
Friday night into Saturday troughiness drifts east, taking with it
the chances for light rain, possibly mixed with a little snow. West
to northwest flow will gradually develop overnight into Saturday and
bring mild and slightly breezy conditions to the area. Expect wind
gusts of 20 to 25 mph with highs generally in the 50s.
Saturday night into Sunday will see the next wave move into the area
and bring a chance for rain. Overall model agreement not all that
great, with the GFS and Canadian a bit to the north of the area
while the Nam and EC bring the energy far south and into the area.
The GEFS ensemble output generally gives the entire area less than a
10 percent chance for a tenth of an inch or greater while the 6z EC
Ensemble increase that chance to 50 to 70 percent for most of the
area. It looks like the energy moving into the northwest coast of
the U.S. will play a role in this wave. If a little faster it
weakens to ridge to the west and should keep the wave from dropping
southeast while a slower solution allows the ridge to build a bit
and the wave to dive farther southeast. Something to keep an eye on.
Overall lows 25 to 35 with highs in the 40s and 50s, coldest in
southwest MN and warmest, probably a touch above 60, along the
Missouri River.
Monday should be a touch cooler as the wave passes but should
generally see highs of 45 to 55 across the area. Tuesday into
Wednesday is when the models have more disagreement but overall
looks like a good chance for precipitation during this time. Milder
temperatures on Tuesday will give way to highs in the upper 30s to
40s on Wednesday. For now the threat appears to be more rain than
snow but do at least expect some snow to mix in with the somewhat
strong wave and marginally cold low to mid level temperatures.
Thursday will continue the cooler temperatures with some lingering
chance for precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1036 PM CDT Thu Mar 31 2022
Expect VFR conditions and light and variable winds to prevail
tonight through early Friday morning. Mid to lower VFR ceilings
will spread in Friday, along with rain showers and occasional MVFR
ceilings by mid day near KHON. This activity should move into the
I-29 corridor and areas east Friday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...BP
Hazardous weather outlook, Mar 31, 4:20 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
520 PM CDT Thu Mar 31 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
520 PM CDT Thu Mar 31 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Woodbury
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Severe (D2) drought continued with only 25 to 50 percent of normal January through March precipitation.
Drought, Plymouth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought continued with only 25 to 50 percent of normal January through March precipitation.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Oklahoma, April 1, 20221 death · 1 event
- Wildfire in Texas, April 1 to 5, 2022$500,000 · 4 events
- Drought in Oklahoma, April 1 to 30, 202248 events
- Drought in New Mexico, April 1 to 30, 202241 events
- Drought in California, April 1 to 30, 202240 events
- Drought in Texas, April 1 to 30, 202226 events
- Drought in Texas, April 1 to 30, 202225 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Nebraska, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Drought in Texas, April 1 to 30, 202224 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019268, 1019270.